Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 93, NWS Wakefield, VA

June 4, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 4, 2021, 2:55 PM EDT for Dorchester County, Maryland. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2021, 2:55 PM EDT (18:55 UTC)
Expired
Jun 4, 2021, 3:25 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 80 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS51 KAKQ 041855
SVRAKQ
MDC019-042000-
/O.NEW.KAKQ.SV.W.0093.210604T1855Z-210604T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
255 PM EDT Fri Jun 4 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dorchester County in southeastern Maryland...

* Until 400 PM EDT.

* At 254 PM EDT, a severe thunderstorm was located near Chesapeake
  Ranch Estates, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* This severe thunderstorm will be near,
  Taylors Island around 300 PM EDT.

Other locations impacted by this severe thunderstorm include Taylors
Island, Crocheron, Honga, Andrews and Wingate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3836 7586 3823 7597 3835 7596 3837 7601
      3831 7601 3831 7606 3815 7603 3816 7609
      3827 7607 3828 7618 3831 7620 3839 7622
      3839 7623 3831 7622 3849 7634 3849 7633
TIME...MOT...LOC 1854Z 298DEG 23KT 3840 7639 

HAIL...0.75IN
WIND...60MPH
 
$$

EI
2 follow-up statements
871 
WWUS51 KAKQ 041914
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
314 PM EDT Fri Jun 4 2021

MDC019-042000-
/O.CON.KAKQ.SV.W.0093.000000T0000Z-210604T2000Z/
Dorchester MD-
314 PM EDT Fri Jun 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHWESTERN DORCHESTER COUNTY...

At 314 PM EDT, a severe thunderstorm was located 9 miles east of
Chesapeake Ranch Estates, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

This severe thunderstorm will remain over mainly rural areas of
southwestern Dorchester County, including the following locations...
Crocheron, Honga, Andrews, Wingate and Elliott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 7586 3834 7591 3823 7597 3824 7597
      3825 7605 3815 7603 3817 7606 3816 7609
      3827 7607 3828 7614 3829 7616 3829 7614
      3831 7613 3832 7620 3833 7620 3832 7616
      3839 7623 3831 7622 3840 7628
TIME...MOT...LOC 1914Z 298DEG 23KT 3834 7625 

HAIL...<.75IN
WIND...60MPH
 
$$

EI
167 
WWUS51 KAKQ 041925
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
325 PM EDT Fri Jun 4 2021

MDC019-041934-
/O.CAN.KAKQ.SV.W.0093.000000T0000Z-210604T2000Z/
Dorchester MD-
325 PM EDT Fri Jun 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DORCHESTER COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Maryland.

LAT...LON 3836 7586 3834 7591 3823 7597 3824 7597
      3825 7605 3815 7603 3817 7606 3816 7609
      3827 7607 3828 7614 3829 7616 3829 7614
      3831 7613 3832 7620 3833 7620 3832 7616
      3839 7623 3831 7622 3840 7628
TIME...MOT...LOC 1924Z 298DEG 23KT 3831 7617 

$$

EI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:49 PM EDT, 6 minutes earlier.

Area forecast discussion, Jun 4, 2:49 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
249 PM EDT Fri Jun 4 2021

.SYNOPSIS...
A disturbance will pass through the local area this evening and
tonight. High pressure settles across the local area on Saturday.
Bermuda high pressure builds offshore Sunday through early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT Friday...

     SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

A trough aloft will swing through the region late this afternoon
into tonight, gradually pushing the bulk of the significant
moisture S and E of the FA. Already seeing tstms developing
across northern VA early this afternoon in response to the
approaching upper disturbance. Latest hi-res CAMS show tstms
continuing to develop and heading SE through eastern VA, lower
MD and eventually into southside Hampton Roads and coastal NE NC
through late this evening. In coordination with SPC and
surrounding offices have hoisted a SVR TSTM WATCH until 9 pm
for much of the area (excluding SW counties where SVR parameters
are less). There is the potential for several strong/severe
tstms with damaging wind gusts being the main threat. This
activity gradually progresses SE through the late evening,
ending late this afternoon N and late this evening (after dark)
SE. After that, we dry out and the the sky becomes mostly clear
to partly cloudy overnight with low temps ranging from the lower
60s NW to the mid/upper 60s SE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 215 PM EDT Friday...

High pressure builds over the area for Saturday. Partly to
mostly sunny and warm with highs ranging from the mid 80s to
lower 90s. Expecting a generally dry day Saturday, although a
stray shower or thunderstorm cannot be ruled out near/along the
Albemarle Sound. Fair to partly cloudy Sat night with lows in
the 60s. Remaining dry and warm Sunday with high pressure in
control, although a stray shower or thunderstorm cannot be
ruled out in NE NC. Highs from the low-mid 80s coast to the low
90s inland. Another dry/mild night Sunday night with lows in
the mid/upper 60s to lower 70s. Bermuda high pressure takes up a
position offshore on Monday. Diurnal tstms possible in the
afternoon inland with PoPs 20-30%. Very warm with highs from the
low-mid 80s coast to the low 90s inland.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 215 PM EDT Friday...

The latest 12Z/04 models continue to forecast a summerlike
pattern with just isolated to scattered diurnal convection
(highest coverage during the aftn/evening) from Tue-Fri. A
potent shortwave potentially dives SSE from srn Canada to far
nrn New England by the end of next week. This feature
potentially could allow a backdoor cold front to settle near the
region by late next week. Regardless, the main mid/upper level
flow is expected to remain well to our north. It will be
somewhat humid with dew pts in the 60s to near 70F (highest SE).
Highs will range from the mid 80s to lower 90s through the
period with some locally cooler conditions at the immediate
coast only. Lows will range from the mid 60s to around 70F.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Primarily VFR conditions this afternoon through tonight outside
of any heavier showers/storms. Local IFR VSBYS possible in tstms
along with localized gusty winds.

OUTLOOK...Generally dry wx/VFR conditions expected for Saturday
through Sunday. Bermuda high pressure takes over Monday through
at least the middle of next week. VFR conditions expected
outside of scattered afternoon tstms.

&&

.MARINE...
As of 300 PM EDT Friday...

Current observations are showing a southerly flow around 10 kt
across our coastal waters this afternoon. A line of
thunderstorms are moving southeast across northeastern VA and
southeastern MD. This storms are forecasted to move down the
Chesapeake Bay between 3pm and 9pm this evening. Strong gusty
winds are possible as storms move through.

Otherwise, S to SW flow is expected to continue into tonight
behind the line of storms, then lingers through the upcoming
weekend ~10 to 15 knots as the front washes out across the area.
Bermuda high re- asserts itself into next week, with a typical
summer pattern setting in. S-SW flow 10-15 kt persisting through
much of the period, modified only slightly with aftn sea-
breeze. Seas 2-4 ft with S-SE swell, Rivers and sound 1-3 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...AJB/JDM
LONG TERM...AJB/JDM
AVIATION...JDM
MARINE...CP/MAM
Hazardous weather outlook, Jun 4, 1:14 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
114 PM EDT Fri Jun 4 2021

MDZ021>023-NCZ014>017-031-032-102-VAZ048-061-062-064-068-069-075>078-
080>086-088>090-092-093-095>098-509>525-051715-
Dorchester-Wicomico-Somerset-Gates-Pasquotank-Camden-
Western Currituck-Chowan-Perquimans-Eastern Currituck-Fluvanna-
Cumberland-Goochland-Caroline-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
114 PM EDT Fri Jun 4 2021

...SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-NCZ012-013-030-VAZ060-065>067-079-087-051715-
Inland Worcester-Northampton-Hertford-Bertie-Prince Edward-
Mecklenburg-Lunenburg-Nottoway-Brunswick-Greensville-
114 PM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms are possible late this
afternoon and evening. Damaging wind gusts and heavy rainfall are the
primary threats with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-051715-
Accomack-Northampton-
114 PM EDT Fri Jun 4 2021

...SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-051715-
Maryland Beaches-
114 PM EDT Fri Jun 4 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

A few strong to severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts and heavy rainfall are the primary
threats with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 9:27 AM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
927 AM EDT Fri Jun 4 2021

VAZ097-098-041415-
Chesapeake-Virginia Beach-
927 AM EDT Fri Jun 4 2021

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ...THE EASTERN CITY OF
CHESAPEAKE AND THE CITY OF VIRGINIA BEACH...

At 927 AM EDT, a thunderstorm with heavy rain was located near
Northwest, or near Great Bridge, moving east at 25 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Virginia Beach, Regent University, Great Bridge, Kempsville,
Chesapeake, Back Bay, Fentress, Northwest, Princess Anne, Rudee
Heights, Princess Anne Plaza, Sigma, Pungo, Greenbrier, Bayside, Dam
Neck, Hickory, Mount Pleasant, Sandbridge Beach and Oceana NAS.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3655 7641 3694 7611 3694 7595 3677 7591
      3664 7585 3655 7582
TIME...MOT...LOC 1327Z 268DEG 19KT 3663 7618

JM
Special weather statement, Jun 4, 1:15 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
115 PM EDT Fri Jun 4 2021

VAZ048-509-041800-
Fluvanna-Western Louisa-
115 PM EDT Fri Jun 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOUISA AND
NORTHEASTERN FLUVANNA COUNTIES...

At 114 PM EDT, a strong thunderstorm was located 7 miles northwest of
Boswells Tavern, or 11 miles northeast of Charlottesville, moving
southeast at 20 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Louisa, Ferncliff, Boswells Tavern, Kents Store, Troy, Gordonsville,
Louisa Airport, Green Springs, Zion Crossroads, Union Mills, Bybee,
Waldrop, Byrd Mill, Trevilians and Vawter Corner.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.

LAT...LON 3807 7825 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7811 3815 7809 3813 7805
      3814 7801 3812 7798 3811 7793 3812 7792
      3811 7791 3784 7810 3796 7835
TIME...MOT...LOC 1714Z 308DEG 17KT 3812 7830

MRD
Special weather statement, Jun 4, 2:03 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
203 PM EDT Fri Jun 4 2021

VAZ509>511-041845-
Western Hanover-Western Louisa-Eastern Louisa-
203 PM EDT Fri Jun 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA AND NORTHWESTERN
HANOVER COUNTIES...

At 203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ferncliff to near Mineral. Movement
was east at 35 mph.

Wind gusts around 40 mph are possible with these storms.

These storms will be near...
  Bumpass around 215 PM EDT.
  Mineral around 225 PM EDT.
  Montpelier around 245 PM EDT.

Other locations impacted by these storms include Orchid, Pendleton,
Louisa Airport, Vontay, Coatesville, Hewlett, Mabelton, Cuckoo,
Dabneys and Yanceyville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3812 7794 3812 7792 3808 7779 3806 7778
      3805 7775 3802 7775 3803 7773 3801 7772
      3799 7764 3795 7762 3796 7757 3793 7755
      3772 7778 3775 7783 3777 7790 3785 7795
      3786 7799 3789 7802 3796 7819
TIME...MOT...LOC 1803Z 286DEG 29KT 3798 7814 3806 7785

EI
Special weather statement, Jun 4, 2:44 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
244 PM EDT Fri Jun 4 2021

VAZ062-064-510-511-041930-
Goochland-Western Hanover-Caroline-Eastern Louisa-
244 PM EDT Fri Jun 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
CENTRAL GOOCHLAND...SOUTHWESTERN CAROLINE AND HANOVER COUNTIES...

At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ladysmith to 6 miles southwest of
Bumpass to near Hadensville. Movement was southeast at 30 mph.

Wind gusts of around 45 mph are possible with these storms.

Locations impacted include...
Ashland, Randolph Macon College, Gum Spring, Oilville, Ladysmith,
Dawn, Bumpass, Kings Dominion, Montpelier, Wyndham, Chilesburg,
Orchid, Golansville, Vontay, Gum Tree, Johnsons Springs, Elmont,
Gilman, Cedar Fork and Ruther Glen.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3793 7783 3801 7770 3799 7764 3806 7757
      3787 7725 3770 7750 3768 7757 3771 7761
      3770 7763 3766 7765 3763 7778 3787 7800
TIME...MOT...LOC 1844Z 311DEG 25KT 3800 7759 3789 7780 3785 7797

EI

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:40 PM EDTSpecial Weather StatementAKQSomerset65 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.